The Journal of Geometric Mechanics (JGM)

Point vortices on the sphere: Stability of symmetric relative equilibria
Pages: 439 - 486, Issue 4, December 2011

doi:10.3934/jgm.2011.3.439      Abstract        References        Full text (2017.1K)           Related Articles

Frederic Laurent-Polz - Institut Non Linéaire de Nice, 1361 route des Lucioles, 06560 Valbonne, France (email)
James Montaldi - School of Mathematics, University of Manchester, Manchester, M13 9PL, United Kingdom (email)
Mark Roberts - Department of Mathematics, University of Surrey, Guildford GU2 7XH, United Kingdom (email)

1 H. Aref, P. Newton, M. Stremler, T. Tokieda and D. L. Vainchtein, Vortex crystals. Adv. Appl. Mech., 39 (2003), 1-79.
2 V. Bogomolov, Dynamics of vorticity at a sphere, Fluid Dyn., 6 (1977), 863-870.
3 S. Boatto and H. E. Cabral, Nonlinear stability of a latitudinal ring of point-vortices on a nonrotating sphere, SIAM J. Appl. Math., 64 (2003), 216-230.       
4 P.-L. Buono, F. Laurent-Polz and J. Montaldi, Symmetric Hamiltonian Bifurcations, in "Geometric Mechanics and Symmetry," Based on lectures by Montaldi, LMS Lecture Note Series, 306, Cambridge University Press, Cambridge, (2005), 357-402.       
5 H. E. Cabral, K. R. Meyer and D. S. Schmidt, Stability and bifurcations for the $N+1$ vortex problem on the sphere, Regular and Chaotic Dynamics, 8 (2003), 259-282.       
6 H. E. Cabral and D. S. Schmidt, Stability of relative equilibria in the problem of $N+1$ vortices, SIAM J. Math. Anal., 31 (1999/00), 231-250.       
7 P. Chossat, J.-P. Ortega and T. Ratiu, Hamiltonian Hopf bifurcation with symmetry, Arch. Ration. Mech. Anal., 163 (2002), 1-33. Correction to "Hamiltonian Hopf bifurcation with symmetry'', Arch. Ration. Mech. Anal., 167 (2002), 83-84.       
8 G. Derks and T. Ratiu, Unstable manifolds of relative equilibria in Hamiltonian systems with dissipation, Nonlinearity, 15 (2002), 531-549.       
9 M. Golubitsky and I. Stewart, Generic bifurcation of Hamiltonian systems with symmetry, With an appendix by Jerrold Marsden, Physica D, 24 (1987), 391-405.       
10 H. Helmholtz, Über Integrale der hydrodynamischen Gleichungen welche den Wirbelbewegungen entsprechen, Crelles J., 55 (1858), 25-55. English translation, On integrals of the hydrodynamical equations which express vortex motion, Phil. Mag., 33 (1867), 485-512.
11 E. Hansen, "A Table of Series and Products,'' Prentice-Hall, 1975.
12 R. Kidambi and P. Newton, Motion of three point vortices on a sphere, Physica D, 116 (1998), 143-175.       
13 G. Kirchhoff, "Vorlesungen über Mathematische Physik, Mechanik,'' Kap.\ XX, Teubner, Leipzig, 1876.
14 L. G. Kurakin, On the nonlinear stability of the regular vortex systems on a sphere, Chaos, 14 (2004), 592-602.       
15 F. Laurent-Polz, Point vortices on the sphere: A case with opposite vorticities, Nonlinearity, 15 (2002), 143-171.       
16 F. Laurent-Polz, Relative periodic orbits in point vortex systems, Nonlinearity, 17 (2004), 1989-2013.       
17 F. Laurent-Polz, Point vortices on a rotating sphere, Regul. Chaotic Dyn., 10 (2005), 39-58.       
18 F. Laurent-Polz, "Etude Géométrique de la Dynamique de $N$ Tourbillons Ponctuels sur une Sphère,'' Ph.D Thesis, University of Nice, 2002.
19 C. Lim, J. Montaldi and M. Roberts, Relative equilibria of point vortices on the sphere, Physica D, 148 (2001), 97-135.       
20 J. Marsden, S. Pekarsky and S. Shkoller, Stability of relative equilibria of point vortices on a sphere and symplectic integrators, Nuovo Cimento C, 22 (1999), 793-802.
21 J.-C. van der Meer, "The Hamiltonian Hopf Bifurcation,'' Lecture Notes in Mathematics, 1160, Springer-Verlag, Berlin, 1985.       
22 G. J. Mertz, Stability of body-centered polygonal configurations of ideal vortices, Phys. Fluids, 21 (1978), 1092-1095.
23 K. R. Meyer and D. S. Schmidt, Periodic orbits near L4 for mass ratios near the critical mass ratio of Routh, Celest. Mech., 4 (1971), 99-109.       
24 K. R. Meyer and D. S. Schmidt, Bifurcations of relative equilibria in the $N$-body and Kirchhoff problems, SIAM J. Math. Anal., 19 (1988), 1295-1313.       
25 J. Montaldi, Persistence and stability of relative equilibria, Nonlinearity, 10 (1997), 449-466.       
26 J. Montaldi, Bifurcations of relative equilibria near zero momentum in $\SO(3)$-symmetric Hamiltonian systems, in preparation.
27 J. Montaldi, Web pages, http://www.maths.manchester.ac.uk/jm/Vortices
28 J. Montaldi and M. Roberts, Relative equilibria of molecules, J. Nonlinear Sci., 9 (1999), 53-88.       
29 J. Montaldi, M. Roberts and I. Stewart, Periodic solutions near equilibria of symmetric Hamiltonian systems, Phil. Trans. R. Soc. London Ser. A, 325 (1988), 237-293.       
30 J. Montaldi, M. Roberts and I. Stewart, Existence of nonlinear normal modes of symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 695-730.       
31 J. Montaldi, A. Soulière and T. Tokieda, Vortex dynamics on a cylinder, SIAM J. on Applied Dynamical Systems, 2 (2003), 417-430.       
32 J. Montaldi and T. Tokieda, A family of point vortex systems, in preparation.
33 P. Newton, "The $N$-Vortex Problem. Analytical Techniques,'' Applied Mathematical Sciences, 145, Springer-Verlag, New York, 2001.       
34 J.-P. Ortega, "Symmetry, Reduction, and Stability in Hamiltonian Systems,'' Ph.D Thesis, University of California, Santa Cruz, 1998.
35 R. Palais, Principle of symmetric criticality, Comm. Math. Phys., 69 (1979), 19-30.       
36 G. Patrick, Relative equilibria in Hamiltonian systems: The dynamic interpretation of nonlinear stability on a reduced phase space, J. Geom. Phys., 9 (1992), 111-119.       
37 G. Patrick, Dynamics near relative equilibria: Nongeneric momenta at a 1:1 group-reduced resonance, Math. Z., 232 (1999), 747-788.       
38 L. Polvani and D. Dritschel, Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech., 255 (1993), 35-64.       
39 S. Pekarsky and J. Marsden, Point vortices on a sphere: Stability of relative equilibria, J. Math. Phys., 39 (1998), 5894-5907.       
40 J.-P. Serre, "Représentations Linéaires des Groupes Finis,'' Third revised edition, Hermann, Paris, 1978.       
41 A. Soulière and T. Tokieda, Periodic motions of vortices on surfaces with symmetry, J. Fluid Mech., 460 (2002), 83-92.       
42 T. Tokieda, Tourbillons dansants, C.R. Acad. Sci. Paris Série I Math., 333 (2001), 943-946.       

Go to top